by Kevin Caruso
July 20, 2004
A Boston University School of Medicine study that appeared in the Journal of the American Medical Association indicates some alarming risks for the first month in which a patient takes antidepressants.
The study, which used data from England on about 160,000 patients, ages 10 to 69, between 1993 and 1999 indicated that:
- The risk of suicide was 38 times higher during the first nine days of treatment with antidepressants.
- The risk of a non-fatal suicide attempt was three to four times higher during the first month of treatment.
But it is not necessarily the medication that is causing the suicidal thoughts and behavior.
"Patients are started on treatment when they're at their worst, and so they're at highest risk at that period of time," said program tester Dr. James Kaye.
So doctors do not know whether there is a link between the medicines and suicidal behavior. "What we can say is that when patients are so sick that they start an anti-depressant, that the first month is fraught with risk," said Dr. Madhukar Trivedi of the University of Texas Southwestern Medical Center.
But, it is very clear that people who are prescribed antidepressants need to be monitored very closely for the first month of treatment.
It should be noted that the risk of suicide was about the same for each of the medications used -- Paxil, Prozac, Amitriptyline, and Dopthiepin.
And please understand that antidepressants have worked well for innumerable people and have saved innumverable lives.
But they normally take several weeks before they are effective.
Please click below for additonal information on antidepressants:
Treating depression wigh SSRIs
If you or someone you know is suicidal, please go to the Home Page of this website for immediate help.
I love you.